Volume 21, Number 1, January-March 2015
|Page(s)||165 - 189|
|Published online||03 December 2014|
Unconstrained Variational Principles for Linear Elliptic Eigenproblems∗
This paper introduces and studies some unconstrained variational principles for finding eigenvalues, and associated eigenvectors, of a pair of bilinear forms (a,m) on a Hilbert space V. The functionals involve a parameter μ and are smooth with well-defined second variations. Their non-zero critical points are eigenvectors of (a,m) with associated eigenvalues given by specific formulae. There is an associated Morse-index theory that characterizes the eigenvector as being associated with the jth eigenvalue. The requirements imposed on the forms (a,m) are appropriate for studying elliptic eigenproblems in Hilbert−Sobolev spaces, including problems with indefinite weights. The general results are illustrated by analyses of specific eigenproblems for second order elliptic Robin, Steklov and general eigenproblems.
Mathematics Subject Classification: 35P15 / 49R05 / 58E05
Key words: Robin eigenproblems / Steklov eigenproblems / Morse indices / unconstrained variational problems
© EDP Sciences, SMAI, 2014
Current usage metrics show cumulative count of Article Views (full-text article views including HTML views, PDF and ePub downloads, according to the available data) and Abstracts Views on Vision4Press platform.
Data correspond to usage on the plateform after 2015. The current usage metrics is available 48-96 hours after online publication and is updated daily on week days.
Initial download of the metrics may take a while.